hip and groin pain after being on pred since oct 2016

i have been on pred,gp started me on 40 mg oct 2016,without doing baseline blood work, diagnosed me with pmr, down to 17.5 since jan 18 2017, shoulder stiffness improved greatly over those months, but about a month ago, started groin and hip pain, had exray of hip, gp says showed some arthritis, was wondering if pred has caused some deterioration in joint, although about 3 mos ago, had bone density test, ostopenia then hadn,t worsened compared to 3 yrs ago, just seems strange that now all of a sudden this hip pain, hurting when moving getting up from sitting or lying, or even walking has set in,

also should have mentioned fact that rheumy, whom i saw 2 weeks into gp,s initial diagnosis, would not confirm pmr, as no baseline bloodwork had been done, and she said, 40 mg of pred would get rid of pain caused from anything, however, she has kept me on the 20 mg dose for 3 mos, and now 17.5 since jan 18, doesn,t seem to be in hurry to get me off it, i also have had lower back issues for long time on and off, mri showed herniated disk, stenosis of spine, and degeneration , had mri done prior to gp diagnosis, long before, in june of 2016, as back issues were becoming more often

15 Replies

oldestnewest
  • If it is OA then it can, and does, go from liveable with to operable in less than 3 months. I know all about that problem.

    If you think it is a soft tissue/connective tissue problem then possibly physio would help? Either way, physio may be your best bet as I was put on strengthening exercises both before my hip replacement and my knee replacement.

  • I was told by an orthopaedic surgeon that pred can eat away at the cartilage in your hip. If you are in UK it can take a while to actually have a hip replacement as the NHS is trying to save money it seems. I know people who have waited over eighteen months as they had trouble getting funding.

  • Yes, piglette, I was also told by an Ortho surgeon that pred. made the joints worse, so I checked with my wonderful Rheumy and he said that sadly, Ortho surgeons don't really understand the complexities of steroids and that it was nonsense, so he was very reassuring on that point!

  • Suzy1959 On the other hand it does seem to have happened to me! Along with kidneys and heart.

  • I'm with RH on that - it isn't too good for tendons but even that is exaggerated.

  • I suppose I am looking at it subjectively. After three months on pred I had had about fifteen side effects. My GP thought I might be hit harder because I have never had any medication either prescribed or over the counter all my life until I started pred. No antibiotics, no headache tablets, no indigestion tablets..... She may be totally wrong of course, but it is a thought!

  • I had few in the first few months - any while I can't say I had NEVER taken stuff I certainly didn't take much! I did take the occasional ibuprofen in the hope of taking the edge off the PMR pain, didn't do much good so I rarely bothered!

    Strange isn't it.

  • Never tried Ibuprofen even. I suppose I have had vaccinations which must have made my body react to alien invasions on the other hand. When I had a CT scan the other day I reacted badly to the contrast media. I am allergic to virtually every type of make up, so perhaps I was not meant for this planet!

  • I don't know if I'm allergic to make-up - never use it!

  • Well, one of the known, although rare, side effects of pred is hip necrosis, so that may be where the suggestion of harming joints comes from, although it seems to be a misinterpretation.

  • I am not sure that pred harms joints.

  • no, not joints, i have read on cartilage

  • For your reading pleasure a list of the known side effects of prednisone. ;)

    drugs.com/sfx/prednisone-si...

  • I never heard that it does. Just mentioning the rare side effect which directly affects bone.

  • Hi Arvine,

    I have had this lovely disease for quite awhile longer than I knew.

    I didn't realize it until I could not move , get out of bed, etc and looked back.

    I'm on 10 mg of pred down from 12 and half.

    What a miracle that was. Wow!

    I

    Have never been on prednisone before but have a myriad of leg pain, back pain, including spinal surgery

    I had thigh pain and groin pain and hip pain in right leg.

    It sounded familiar to your case.

    Now, here's the kicker. After six months of what seemed like constant tests, they found a fracture in my right hip at top of femur. They seem hard to see sometimes and nobody did except my last orthopedic dr.

    I thought it might be something to look into.

    I had surgery today and plan on being much better.

    Plan on walking my dog, etc.

    Your dr sounds very strange or downright incompetent.

    Good luck

    Diane

You may also like...